Kentucky, 2020

Flash Flooding and Hail in Kentucky, March 12, 2020

March 12, 2020 · NWS LMK · 22 events in 10 counties and zones

On March 12th, two warm fronts moved north through the Ohio Valley carrying warm moist air ahead of cold front that moved through later in the day. As the cold front moved through, it produces heavy rainfall and flooding across central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On March 12th, two warm fronts moved north through the Ohio Valley carrying warm moist air ahead of cold front that moved through later in the day. As the cold front moved through, it produces heavy rainfall and flooding across central Kentucky. Severe hail and severe wind storms were also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 12, 4:09 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 12, 4:09 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
609 PM EDT Thu Mar 12 2020

.Mesoscale Update...
Issued at 607 PM EDT Thu Mar 12 2020

Current satellite a vast cirrus shield over most of southern Indiana
and Kentucky with clearing over the far SW corner of KY. ASOS and
Mesonet observations show temperatures ranging from low to mid 60s
with dew points in the low 60s.

BNA sounding at 18Z showed a cap at 925mb. But airmass recovery is
taking place after initial showers and storms passed through.
Aforementioned clearing in SW KY will only aid in low level
destabilization.

Potential for tornadic development continues as latest RAP data
shows low LCLs coincident with 0-3km bulk shear values >45kts and
SBCAPE values between 500-1000 J/kg. SW winds will continue to
advect warm air into the area behind the warm front, which will also
help to destablize the lower atmosphere.

Upper dynamics also continue to suggest ongoing chances for severe
weather as the low and mid level jets continue to edge eastward
toward the Ohio Valley, resulting in upper level divergence and
increased upward vertical motion.

SPC has extended the tornado watch to include our southeastern
counties of Larue, Marion, Boyle, Lincoln, Green, Taylor, Casey,
Metcalfe, Adair, Russel, Monroe, Cumberland, and Clinton.

Flash Flood Watch looks to be in good shape as radar shows a vast
area of moderate to heavy showers across the watch area.

&&

.Forecast Update...
Issued at 520 PM EDT Thu Mar 12 2020

Current radar showing strongs storms entering into our western
counties with moderate to heavy rain overspreading much of southern
Indiana and central Kentucky. Flash flood watch placement looks
good. A warning was just issued for a supercell in Butler County
that has exhibited roation aloft as well MARC signature, indicative
of large hail and damaging winds. Another warning was recently
issued for a cell moving across Simpson, southern Warren, and Allen
counties. Airmass recovery behind the initial wave of showers and
storms is slowly occuring, though 18Z sounding out of BNA showed a
cap at around 925mb that could certainly keep most convection
elevated and lessen the tornado risk. But SPC mesoanalysis continues
to suggest increased instability edging northward into southern
Kentucky coincident with high values of low level CAPE and shear.
Currently collaborating with SPC on a potential extension of the
tornado watch. Current forecast on track with only near term grids
refreshed. Mesoanalysis discussion is forthcoming.

&&

.Short Term...(This evening through Friday)
Issued at 300 PM EDT Thu Mar 12 2020

Overview...A shortwave trough swinging through a closed 5H low over
Lake Winnipeg will continue to trek eastward to the southern tip of
Hudson Bay by Friday evening. An associated cold front, currently
lying across IA/MO, will continue to sweep eastward bringing
scattered storms to southern Indiana and central Kentucky this
afternoon through tonight. Some storms may be severe with all modes
of severe weather on the table including damaging winds, hail,
tornadoes and localized flash flooding. Storms should begin to wane
by around midnight with rain shutting off by early morning Friday as
the 850mb LLJ pushes east of our area. Brief surface high pressure
and weak upper level ridging will fill behind the departing front
with Friday beginning mostly cloudy and becoming partly sunny by
afternoon, mainly across the northern half of our CWA. A cloudy
start will see min temps in the low 40s across southern Indiana with
a warming gradient southward to the low 50s across our southern KY
counties. Winds will strengthen as the cold front approaches with
surface winds from the SW gusting into the 25-30 mph range,
especially across our southern counties. Winds will veer NW behind
the front and begin to diminish by late Friday morning/early
afternoon.

Severe Weather Potential...Currently, SPC has issued a Tornado Watch
for roughly the western third of our CWA as a strengthening cluster
of storms moves out of central MO and into S IL. Current radar also
shows discrete thunderstorms moving into our western counties to
include Ohio and Hancock counties. Our area will sit within the exit
region of a pair of strong mid level jets, one over MO (~65KT) and
another larger one over NE (~80KT), responding to a strengthening
upper level jet (+140KT). This will create deep layer shear
conducive for supercell development coincident with abundant
buoyancy, especially across our southern counties. With rotating
cells and strong updrafts, large hail will be a possibility.
Upstream reports of 0.75" hail have already been reported across
western KY. Low LCLs, steep low level lapse rates, high values of 0-
3km CAPE, and looping hodographs all continue to support the chance
of seeing isolated tornadoes with the strongest storms. An eastward
extension of the Tornado Watch is likely.

Flash Flood Potential...Hi-res guidance shows a series of
thunderstorms and heavy showers moving through central KY and
portions of southern Indiana as a warm front moves north through the
area, within the warm sector ahead of the cold front, and along the
actual cold front. Therefore, a Flash Flood Watch has been issued
for the aforementioned area of concern valid through late tonight.

.Long Term...(Friday night through Thursday)
Issued at 145 PM EDT Thu Mar 12 2020

Will keep discussion short, given near term concerns.  Stalled
frontal boundary will bring rain chances into the region again
Saturday. Orientation of it looks to be a prolonged period of steady
rains...so depending on how our rain swaths look today, we may have
ponding issues during the day. We could have some lingering light
rains/drizzle into Sunday morning, especially southern KY. Rest of
the week will continue with rain chances, though individual periods
are difficult to peg...all depending on how far south a stalling
front gets. NBM seems more in line with what we were thinking
yesterday. Those NBM runs had 3 days straight of likely rain
chances, whereas this run does try to incorporate a little more
uncertainty.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Thu Mar 12 2020

MVFR cigs have moved in across the region and are expected to
prevail through tonight as the approaching system moves through.
Starting to see scattered thunderstorms developing over western
KY/TN, and expect these to begin pushing into the TAF sites over the
next few hours, generally between 20-21Z. Numerous showers and
thunderstorms will move across central KY and southern IN through
the late evening hours. Some storms may be severe, with a threat for
damaging winds, tornadoes, large hail, and heavy rain. Rain is
expected to end from west to east between 05Z-08Z. Skies will then
scatter out and VFR conditions are expected across the region by
Friday morning.

Breezy southerly winds will veer to the west tonight and then to the
northwest by early Friday morning as a cold front sweeps through.
Sustained wind speeds will start around 10kts, increasing to 10-
15kts by 00Z, and then gradually decreasing back to 10kts by
tomorrow mid-morning. This evening and into the overnight hours,
wind gusts of 20-25 kts will be possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Friday for INZ076-
     077-083-084-089>092.

KY...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Friday for
     KYZ023>043-045>049-053>057.

&&

Mesoscale...CG
Update...CG
Short Term...CG
Long Term...RJS
Aviation...JML
Hazardous weather outlook, Mar 12, 10:13 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1213 PM EDT Thu Mar 12 2020

INZ076-077-083-084-089>092-KYZ023>043-045>049-053>057-131615-
Orange-Washington-Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Trimble-Henry-Shelby-Franklin-Scott-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-
Including the cities of Paoli, Salem, Jasper, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, and Richmond
1213 PM EDT Thu Mar 12 2020 /1113 AM CDT Thu Mar 12 2020/

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, and large hail.
Possible training storms with heavy rain are also capable of
producing flash flooding. The most likely time frame for severe
weather is 4 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061>067-070>078-081-082-131615-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1213 PM EDT Thu Mar 12 2020 /1113 AM CDT Thu Mar 12 2020/

This hazardous weather outlook is for portions of south central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, large hail, and
locally heavy rainfall. The most likely time frame for severe
weather is 3 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ078-079-131615-
Scott-Jefferson-
Including the cities of Scottsburg and Madison
1213 PM EDT Thu Mar 12 2020

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, large hail, and
locally heavy rainfall. The most likely time frame for severe
weather is 6 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CG/RJS

In the hours before

Special weather statement, Mar 12, 2:37 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
337 PM CDT Thu Mar 12 2020

KYZ070>072-122100-
Warren-Logan-Simpson-
337 PM CDT Thu Mar 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LOGAN...SIMPSON AND
SOUTHWESTERN WARREN COUNTIES...

At 336 PM CDT, a strong thunderstorm was located 8 miles southwest of
Russellville, moving east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Southwestern Bowling Green, Russellville, Crestmoor, Memphis
Junction, Auburn, Adairville, Woodburn, Gordonsville, Black Jack and
Dennis.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CDT for south central
Kentucky.

LAT...LON 3665 8659 3664 8688 3665 8706 3674 8706
      3676 8705 3686 8706 3698 8645 3665 8643
      3665 8651 3663 8656
TIME...MOT...LOC 2036Z 265DEG 57KT 3675 8697

RJS
Special weather statement, Mar 12, 2:50 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 PM CDT Thu Mar 12 2020

KYZ026-061-071-122130-
Warren-Butler-Ohio-
350 PM CDT Thu Mar 12 2020

...A STRONG THUNDERSTORM WILL AFFECT BUTLER...NORTHWESTERN WARREN AND
SOUTH CENTRAL OHIO COUNTIES...

At 350 PM CDT, a strong thunderstorm was located near Dunmor, moving
east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morgantown, Casey, Lee, Rochester, Woodbury, Monford, Huntsville,
Mining City, Dimple and Aberdeen.

A Tornado Watch remains in effect until 500 PM CDT for south central
and central Kentucky.

LAT...LON 3737 8653 3737 8650 3707 8639 3707 8694
      3708 8693 3709 8690 3710 8690 3711 8689
      3713 8690 3713 8692 3716 8693 3718 8692
      3718 8690 3719 8689 3719 8691 3722 8690
      3723 8692 3724 8691 3724 8694 3728 8698
TIME...MOT...LOC 2050Z 266DEG 42KT 3717 8696

RJS
Special weather statement, Mar 12, 3:04 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
404 PM CDT Thu Mar 12 2020

KYZ071>073-122130-
Warren-Simpson-Allen-
404 PM CDT Thu Mar 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SIMPSON...WESTERN ALLEN AND
SOUTHERN WARREN COUNTIES...

At 404 PM CDT, a strong thunderstorm was located 9 miles north of
Portland, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scottsville, Woodburn, Allen Springs, West Fork, Clare, Geddes,
Settle, Yesse, Mcelroy Ford and Raley Ford.

A Tornado Watch remains in effect until 500 PM CDT for south central
Kentucky.

LAT...LON 3665 8664 3684 8666 3692 8618 3666 8612
TIME...MOT...LOC 2104Z 265DEG 41KT 3677 8655

RJS
Special weather statement, Mar 12, 3:12 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
412 PM CDT Thu Mar 12 2020

KYZ023-026-122200-
Hancock-Ohio-
412 PM CDT Thu Mar 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK AND
NORTHEASTERN OHIO COUNTIES...

At 412 PM CDT, a strong thunderstorm was located near Masonville,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fordsville, Goering, Ralph, Shreve, Pellville, Magan, Deanefield,
Victoria Crossroads, Floral and Patesville.

A Tornado Watch remains in effect until 500 PM CDT for central
Kentucky.

LAT...LON 3763 8695 3762 8692 3767 8682 3771 8687
      3774 8682 3780 8682 3781 8667 3779 8668
      3766 8662 3766 8664 3762 8664 3757 8660
      3755 8660 3755 8662 3757 8663 3756 8665
      3759 8699
TIME...MOT...LOC 2112Z 270DEG 25KT 3769 8698

DM
Special weather statement, Mar 12, 3:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
454 PM CDT Thu Mar 12 2020

KYZ023-024-026-027-122230-
Grayson-Hancock-Ohio-Breckinridge-
454 PM CDT Thu Mar 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
NORTHWESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND EAST CENTRAL
OHIO COUNTIES...

At 452 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southwest of Hardinsburg to 11
miles northeast of Hartford. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Concord, Shreve, Tousey, Pine Knob, Black Rock, Duff, Vanzant,
Fisher, Sulphur Springs and Dempster.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3772 8661 3760 8627 3743 8634 3753 8679
TIME...MOT...LOC 2152Z 283DEG 49KT 3766 8660 3755 8675

JDG

The radar

The Ft Campbell radar (KHPX), 75 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
March 12, 4:22 PM CST
Where
Butler County, Morgantown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -86.700

Thunderstorm Wind, Hart

When
March 12, 4:28 PM CST
Where
Hart County, 0.88 mi SW of Monroe
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.220, -85.710

Trees were reported down on the 1700 block of 3 Springs in Hardyville, KY.

Hail, Butler

When
March 12, 4:30 PM CST
Where
Butler County, 1.79 mi ENE of Leetown
Measured
1.5 in hail
Reported by
Public
Coordinates
37.140, -86.720

Hail, Warren

When
March 12, 4:42 PM CST
Where
Warren County, Hadley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.050, -86.620

Flash Flood, Hart

When
March 12, 5:13 PM CST to 6:13 PM CST
Where
Hart County, 1.1 mi E of Bonnieville to 1.16 mi ESE of Bonnieville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.370, -85.900

Running water was flowing over the CSX railroad tracks.

Hail, Green

When
March 12, 5:15 PM CST
Where
Green County, Allendale
Measured
1 in hail
Reported by
Public
Coordinates
37.370, -85.580

Thunderstorm Wind, Green

When
March 12, 5:15 PM CST
Where
Green County, Allendale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.370, -85.580

The emergency manager reported that a small metal shed was destroyed.

Thunderstorm Wind, Butler

When
March 12, 5:15 PM CST
Where
Butler County, 1.77 mi SW of Woodbury
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.160, -86.670

Flash Flood, Green

When
March 12, 5:30 PM CST to 6:30 PM CST
Where
Green County, 0.69 mi N of Creal to 1.57 mi WNW of Creal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.440, -85.650

A road near Creal was closed for awhile due to water over the roadway.

Hail, Warren

When
March 12, 5:34 PM CST
Where
Warren County, 3.38 mi ENE of Sand Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -86.320

Flash Flood, Hardin

When
March 12, 6:40 PM EST to 8:40 PM EST
Where
Hardin County, 4.36 mi ENE of Glendale Jct to 4.51 mi ENE of Glendale Jct
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.610, -85.800

A KYTC maintenance supervisor in Green County reported water across Kentucky 61 near the Larue County line. Considerable debris was left on the roadway from a washout.

Hail, Warren

When
March 12, 5:44 PM CST
Where
Warren County, 2.14 mi NNW of Hays
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -86.140

Flash Flood, Edmonson

When
March 12, 5:55 PM CST to 6:55 PM CST
Where
Edmonson County, 1.3 mi ESE of Chalybeate to 1.62 mi SW of Pig
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.120, -86.210

Water was over Kentucky State Roads 743 and 655.

Hail, Barren

When
March 12, 6:05 PM CST
Where
Barren County, Bon Ayr
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.050, -86.070

Flash Flood, Taylor

When
March 12, 8:05 PM EST to 9:05 PM EST
Where
Taylor County, 1.79 mi ENE of Bengal to 0.76 mi ENE of Bengal
Cause
Heavy Rain
Reported by
Public
Coordinates
37.360, -85.440

Water covered Kentucky 323, Bengal Road, in Campbellsville.

Thunderstorm Wind, Cumberland

When
March 12, 7:07 PM CST
Where
Cumberland County, 0.89 mi SW of Claywell
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -85.290

A tree blew down on Highway 1880, Smith Grove Road.

Flash Flood, Taylor

When
March 12, 8:10 PM EST to 9:10 PM EST
Where
Taylor County, Campbellsville Arpt to 0.86 mi S of Arista
Cause
Heavy Rain
Reported by
Public
Coordinates
37.350, -85.320

Kentucky 1799, Airport Road, was covered by water in Campbellsville.

Flash Flood, Taylor

When
March 12, 8:10 PM EST to 10:10 PM EST
Where
Taylor County, 1.59 mi NNW of Arista to 2.16 mi WNW of Spurlington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.392, -85.308

It was reported that 10-12 Inches of water was covering 3211, Palestine Road in Campbellsville.

Thunderstorm Wind, Clinton

When
March 12, 7:22 PM CST
Where
Clinton County, 0.75 mi E of Cumberland City
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.801, -85.057

There were trees down on Mill Road.

Flash Flood, Clinton

When
March 12, 7:38 PM CST to 9:38 PM CST
Where
Clinton County, 0.55 mi E of Cumberland City to 0.65 mi WNW of Marlow
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.800, -85.060

Flash flooding was reported across portions of county and state roads in the northern part of Clinton County.

Flash Flood, Barren

When
March 12, 7:54 PM CST to 8:54 PM CST
Where
Barren County, 1.49 mi NNW of Glasgow to 1.63 mi NNW of Glasgow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.000, -85.910

North Race Street at West Cherry Street were covered with water in Glasgow.

Thunderstorm Wind, Cumberland

When
March 12, 8:45 PM CST
Where
Cumberland County, 0.71 mi SSE of Modoc
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.720, -85.297

There was a tree down on Sexton Fork Road near Highway 449.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883261, 883268, 883262, 883263, 883151, 883264, 883269, 883278, 883152, 883265, 883254, 883266, 883255, 883267, 883256, 883270, 883257, 883258, 883271, 883259, 883260, 883277.